Florida, 2019

Hail in Florida, April 5, 2019

April 5, 2019 · NWS MLB · 3 events in 1 county or zone

An area of low pressure over the mid-Atlantic caused moisture to surge across east central Florida and instability in the atmosphere increased as a result with cold temperatures in the middle atmosphere. As showers and thunderstorms developed, a few tapped into the cold temperatures and instability and became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An area of low pressure over the mid-Atlantic caused moisture to surge across east central Florida and instability in the atmosphere increased as a result with cold temperatures in the middle atmosphere. As showers and thunderstorms developed, a few tapped into the cold temperatures and instability and became strong to severe. Hail up to golf-ball size fell in Port St. Lucie, as the storms moved southeast along the mainland coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 5, 2:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 5, 2:42 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Fri Apr 5 2019

.DISCUSSION...
Tonight and Saturday...Low pressure emerging off the Carolina
Coast will drag a weak surface boundary/front over the peninsula
tonight. This feature will dissipate early Saturday as high
pressure over the Wrn Atlc basin begins to rebuild WWD over the
state. Lingering showers and a few storms ascd with aftn
instability and cooler temps aloft will linger over portions of
the area into tonight. Best coverage should be over the areas
south of Metro Orlando and the adjacent Atlc waters past dark with
NW flow aloft able to keep pcpn activity going a little later
than normal diurnal.

For Sat...Modest instability and suitable sfc heating/boundaries
will lead to some afternoon showers and storms. Best areas for
development will be inland counties, as well as the I-4 corridor
to Volusia Co. There will be a slight chc of slow moving storms
primarily inland where boundary interactions should be optimized.
Temps will make it into the M80s inland and around 80 coast.

00Z Sun-12Z Mon...
A negatively tilted short wave trof over the Desert SW will
rotate into the High Plains and feed its energy into a weak
H100-H70 cyclone currently over the central plains. This low will
dvlp into a full blown storm system as it pushes acrs the upr
midwest/Great Lakes, combines force with a second storm system
fcst to dvlp near the Arklatex late Sun night into Mon. These two
WX features will push a hi pres ridge from the ern seaboard into
the W Atlc where it will weak over the relatively warm ocean
waters.

Position of the ridge axis will remain draped over central FL, but
will weaken steadily with time as its wrn flank is eroded by the
aforementioned dual storm centers. A light bit steady 10KT S/SE flow
will persist thru the H100/H70 lyr, a flow pattern that will tap an
airmass with limited low/mid lvl moisture: H100-H70 mean RH values
largely AOB 70pct...H85-H50 values blo 50pct...PWat values generally
btwn 1.25"-1.50". Mid lvls moderately unstable with H85-H70 lapse
rates btwn 5.5-6.0C/KM Sat night, steepening to 6.0-6.5C/KM on Sun,
but little in the way of mid lvl dynamic support as the ridge axis,
albeit weak, will block out much of the short wave energy.

Some late aftn shras may dvlp as seabreeze/mesoscale boundaries
interact, but the lack of deep lyr moisture and organized lift will
limit any precip to areas along and north of the I-4 Corridor...
PoPs AOB 20pct. Temps abv avg as the S/SE flow generates a warm air
advection pattern...min temps in the U60s/L70s...max temps in the
M/U80s interior, L/M80s along the coast.

Extended...(Prev Disc)...
Shortwave trough will move east through the southeast U.S. early
next week eventually shifting a weak front through the area Tuesday
and leading to increasing rain chances. Showers and storms expected
each day, with PoPs rising from 40-50 percent Monday to 50-60
percent Tuesday. Drier air will then filter into the area toward mid
to late week with rain chances ending. Highs in the mid-upper 80s
Monday will decrease to low 80s on Tuesday with greater coverage of
showers/storms and cloud cover expected. However, temps will then
warm back into the low to mid 80s Wed-Fri+.

&&

.AVIATION...
Showers and Isold storms will bring brief MVFR conds to vcty VRB-
FPR-SUA sites through 06/01Z. VFR conds areawide overnight aft
06/02Z. Dvlpg shra and isold TS aft 06/17Z mainly inland.

&&

.MARINE...
Tonight and Saturday...High pressure will establish over the area
beginning Sat. Expect favorable early weekend boating conds with
seas around 2-3 ft near the coast and 3-4ft offshore.

Sun-Sun Night...Ridge axis spanning the Ern seaboard will drift
seaward and weaken as a new storm system dvlps in the vcnty of the
Arklatex. A gentle to moderate SE breeze will prevail with seas
2- 3FT nearshore and 3-4FT offshore thru the day, building to
3-4FT areawide by sunset.

Mon-Tue...The storm system will ride over the NW flank of the Atlc
ridge early next week, forcing the ridge to retreat seaward. As it
does, a gradual wind shift will take place:  A gentle to moderate
S/SE breeze thru the day Mon, veering to a gentle to moderate S/SW
breeze in the predawn hrs Tue mrng, bmcg a gentle to moderate W/SW
breeze Tue night into Wed. Seas 2-3FT nearshore and 3-4FT offshore.
Chc shras/slgt chc of tsras Mon...shras likely and a slgt chc of
tsras on Tue.

Wed-Wed Night...The storm system will push off the Mid Atlc/New
England coastal waters by daybreak, cranking a cold front thru
central FL and the adjacent Atlc waters as it does. Winds veering to
a light to gentle W/NW breeze by midday, bcmg a light N/NE breeze in
the aftn, then lgt/vrbl overnight. Seas subsiding to 2-3FT areawide
by midday, then AOB 2FT areawide aft sunset. Chc of shras in the
over the Treasure Coast...slgt chc of shras elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  64  84  67  83 /  20  20  10  10
MCO  66  89  67  89 /  30  30  20  20
MLB  66  84  70  83 /  40  10  10  10
VRB  65  85  71  83 /  40  10  10  10
LEE  66  88  67  89 /  10  30  20  20
SFB  65  88  67  88 /  20  30  20  20
ORL  67  88  67  88 /  20  30  20  20
FPR  65  84  71  83 /  30  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Bragaw
Hazardous weather outlook, Apr 5, 8:54 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
954 AM EDT Fri Apr 5 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
954 AM EDT Fri Apr 5 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There will be a chance of lightning storms to develop during the
heat of the afternoon roughly from the Space Coast and Kissimmee,
south to Lake Okeechobee and the Treasure Coast. A few storms may
become strong with gusty winds of 30 to 40 mph, heavy rain and
small hail. Storms which develop will move east to northeast at 20
to 30 mph.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a moderate threat for
dangerous rip currents at the central Florida Atlantic beaches
today. The threat will be highest between 1130 am and 530 pm due
to tidal effects. Check with your local beach patrol for additional
information about ocean hazards, and always heed the warnings
from lifeguards. Remember to swim only near a lifeguard, and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms moving offshore from the mainland this afternoon
will be capable of bringing wind gusts of 35 knots or greater,
along with frequent lightning. The mainland over Osceola and
Okeechobee counties, along with the coastal waters south of Port
Canaveral have some potential for storm development.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The threat for dangerous rip currents will remain elevated at
area beaches through this weekend. There will be a chance for
afternoon thunderstorms in the daily forecast for portions of the
area through at least next Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today.

JP

In the hours before

Special weather statement, Apr 5, 2:36 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
336 PM EDT FRI APR 5 2019

FLZ059-052000-
St. Lucie FL-
336 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LUCIE COUNTY
UNTIL 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce, moving southeast at 10 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Fort Pierce, White City, Saint Lucie Nuclear Power Plant and Fort
Pierce Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2730 8018 2737 8036 2746 8044 2752 8041
      2751 8025 2731 8018
TIME...MOT...LOC 1934Z 287DEG 8KT 2747 8036

15
Special weather statement, Apr 5, 2:57 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
357 PM EDT FRI APR 5 2019

FLZ047-052030-
Southern Brevard County FL-
357 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Bay, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Barefoot Bay, Sebastian Inlet, Roseland and Sebastian Inlet
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2783 8047 2785 8049 2783 8050 2782 8051
      2782 8063 2789 8071 2797 8066 2793 8044
      2784 8041
TIME...MOT...LOC 1956Z 298DEG 11KT 2791 8064

Volkmer
Special weather statement, Apr 5, 3:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
415 PM EDT FRI APR 5 2019

FLZ054-052100-
Indian River FL-
415 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sebastian, Indian River Shores, Wabasso, Sebastian Highlands and
Winter Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2777 8050 2783 8050 2784 8040 2775 8035
      2764 8031
TIME...MOT...LOC 2015Z 306DEG 7KT 2780 8047

Volkmer
Special weather statement, Apr 5, 3:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
416 PM EDT FRI APR 5 2019

FLZ059-064-052100-
St. Lucie FL-Martin FL-
416 PM EDT FRI APR 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND NORTH
CENTRAL MARTIN COUNTIES UNTIL 500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
White City, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2720 8050 2745 8040 2745 8027 2720 8025
TIME...MOT...LOC 2016Z 007DEG 13KT 2737 8036

Smith
Local storm report, Apr 5, 3:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
439 PM EDT FRI APR 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 NW GIFFORD            27.70N 80.43W
04/05/2019  M0.25 INCH       Indian River       FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA-SIZED HAIL IN VERO BEACH.

&&

JC

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Lucie

When
April 5, 3:45 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
27.280, -80.350

Broadcast media relayed a report of nickel sized hail in Port St. Lucie.

Hail, St. Lucie

When
April 5, 3:54 PM EST
Where
St. Lucie County, Port St Lucie
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
27.270, -80.320

Broadcast media relayed a report of golf ball sized hail in Port St. Lucie near the intersection of Southeast Westmoreland Boulevard and Port St. Lucie Boulevard.

Hail, St. Lucie

When
April 5, 4:05 PM EST
Where
St. Lucie County, 2.16 mi SSE of Port St Lucie
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
27.240, -80.310

Broadcast media relayed a report of half dollar sized hail in the Sandpiper Bay Community in Port St. Lucie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808343, 808344, 808345.